[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.168.87. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 12, 1965

Anaphylactoid Reaction to an Initial Dose of Sodium Cephalothin

Author Affiliations

From the departments of medicine and microbiology, Michael Reese Hospital and Medical Center, Chicago.

JAMA. 1965;193(2):165-166. doi:10.1001/jama.1965.03090020079028
Abstract

CEPHALOTHIN, the sodium salt of 7-(thiophene2-acetamido) cephalosporanic acid, is a semisynthetic derivative of cephalosporin C, one of the naturally occurring cephalosporins, a family of antibiotics resembling the penicillins in antibiotic properties. Their chemical structure is similar to the penicillins, the major difference being the presence in the cephalosporins of the six-membered dihydrothiazine ring in place of the five-membered thiazolidine ring in the penicillins (Figure). It has been hoped that the dissimilarities in the chemistry of these ring structures would preclude the occurrence of cross-sensitivity between the penicillins and cephalosporins. This hope was strengthened by the failure to observe cross-reactions after intradermal tests with cephalosporin C in penicillin-sensitive patients1 and by the lack of reactions following administration of cephalothin to such patients.2-3 The following case report suggests that cross-sensitivity between penicillins and cephalosporins, however rare, may occur to a clinically dangerous degree.

Report of a Case  A 47-year-old

First Page Preview View Large
First page PDF preview
First page PDF preview
×